People's Pharmacy

PEOPLE'S PHARMACY

In the News

December 30, 2005|By JOE AND TERESA GRAEDON | JOE AND TERESA GRAEDON,KING FEATURES SYNDICATE

In the past four months or so, my blood pressure has been climbing despite my daily dose of the blood pressure medicine lisinopril. In the past month, I began to feel short of breath and weak, my ankles swelled, and I craved bananas.

My doctor started me on furosemide, Pravachol and atenolol, to no avail. My blood pressure yesterday afternoon while resting was 213/91, and today it was 193/93. I was afraid I would go into kidney failure or have a heart attack.

This afternoon, your book (The People's Pharmacy Guide to Home and Herbal Remedies) arrived. The first thing I looked up was licorice.

I had been eating licorice twists every day for months. Your book alerted me to the cause of my symptoms. I've sworn off licorice and am hoping that my blood pressure will now come down.

Licorice may have contributed to your extremely high blood pressure. Now that you have stopped eating it, your blood pressure should begin to come down.

Candy seems like an innocent treat, but licorice, whether in candy, as tea or in capsules, can raise blood pressure and lower levels of potassium. (Maybe that's why you were craving bananas.) Side effects from a high dose or prolonged use can be serious, resulting in fluid retention, weakness or heart rhythm irregularities in some cases.

I used to have horrible cramps that would stiffen my calves and curl my toes.

Ever since I was finally diagnosed with celiac disease, I have had no cramps (not a single one). A gluten-free diet changed my life in so many ways, including curing leg cramps.

Celiac disease occurs when susceptible people are exposed to gluten in foods like bread, cereal and pasta. The protein destroys cells in the lining of the intestine. This interferes with normal absorption of nutrients. People who don't have enough might be more vulnerable to leg cramps. This could explain why adopting a gluten-free diet solved your problem.

Several years ago, I developed severe dry eyes. About a year later, my husband developed the same condition. The only common denominator our doctors could find is that we were both taking Tylenol PM to sleep at night.

The ingredient that helps one sleep in that product is an antihistamine, which can be drying.

Diphenhydramine, the PM in Tylenol PM and many other nighttime pain relievers, can dry out mucous membranes. Sensitive individuals could notice a dry mouth. This is the first time we have heard that this antihistamine may also cause dry eyes.

What foods are high in selenium? I've been told this mineral may help prevent arthritis.

Research presented in November at the annual meeting of the American College of Rheumatology showed that people with low selenium levels were more prone to osteoarthritis. Brazil nuts are the richest food source of this mineral, with 544 micrograms per ounce. However, more than 400 micrograms of selenium daily may be excessive.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or e-mail them via their Web site: peoplespharmacy.org.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.